The drugs – acid-lowering proton pump inhibitors (PPIs) such as Prilosec and Nexium – are definitely to blame for the raised risk, scientists have confirmed this week.
The risk of developing stomach cancer rises the longer people use the drugs. The risk doubles among those who’ve taken the drugs for less than a year, but people who have regularly taken a PPI for more than a year have a five-fold increased risk, and it rises to eight times for those who’ve been taking a PPI for two years or more.
Although the drugs have been suspected of causing stomach cancer for a long while, scientists were hesitant to blame the drugs because there was also the possibility that the disease was being triggered by the presence of the H.pylori bug in the gut.
So researchers from Queen Mary Hospital in Hong Kong focused on PPI users whose levels of the bug had been reduced, or even eliminated. Despite the absence of H.pylori, the risk was still there among the 63,397 people they monitored. The group had been on a seven-day course of antibiotics to kill off the stomach bug, and some were taking a PPI and others were taking a different indigestion aid, a histamine H2 receptor antagonist such as Zantac or Pepcid.
The increased risk was only among the PPI users, the scientists discovered. It adds to the drugs’ list of risks, which already include pneumonia, heart attack and fractures.
Stomach cancer is the third most lethal type of cancer.
(Source: Gut, 2017; gutjnl-2017-314605)